Alert archive / Louisiana / Flash Flood Warnings in 2014
Flash Flood Warning 42, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jul 23, 2014, 9:49 AM CDT for Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2014, 9:49 AM CDT (14:49 UTC)
- Expired
- Jul 23, 2014, 11:15 AM CDT
- In force
- 86 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 926 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
160
WGUS54 KLIX 231449
FFWLIX
LAC051-071-087-231615-
/O.NEW.KLIX.FF.W.0042.140723T1449Z-140723T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
949 AM CDT WED JUL 23 2014
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITIES OF...METAIRIE...MARRERO...AVONDALE...
ORLEANS PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF NEW ORLEANS...
ST. BERNARD PARISH IN SOUTHEAST LOUISIANA...
THIS INCLUDES THE CITY OF CHALMETTE...
* UNTIL 1115 AM CDT
* AT 944 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS PRODUCING HEAVY RAINFALL WHICH COULD LEAD TO FLASH
FLOODING ACROSS NEW ORLEANS. THE STORMS ARE MOVING SLOWLY TO THE
WEST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GRETNA...WESTWEGO AND BRIDGE CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE WARNED
AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3002 9022 3004 8992 2996 8986 2991 8989
2990 8997 2987 9018
$$1 follow-up statement
359
WGUS74 KLIX 231557
FFSLIX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1057 AM CDT WED JUL 23 2014
LAC051-071-087-231608-
/O.CAN.KLIX.FF.W.0042.000000T0000Z-140723T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORLEANS LA-JEFFERSON LA-ST. BERNARD LA-
1057 AM CDT WED JUL 23 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ST. BERNARD...
JEFFERSON AND ORLEANS PARISHES...
LAT...LON 3002 9022 3004 8992 2996 8986 2991 8989
2990 8997 2987 9018
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:22 AM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, Jul 23, 4:22 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CDT WED JUL 23 2014
.SYNOPSIS...
LATEST UPPER AIR ANALYSIS SHOWED A CYCLONIC CIRCULATION OVER
SOUTHEAST LOUISIANA AND A LARGE ANTICYCLONIC CIRCULATION OVER
COLORADO. 5H TEMPS ARE -8C ACROSS THE EAST HALF OF THE FORECAST
AREA...A RELATIVE COOL POCKET AROUND AND EAST OF THE UPPER LEVEL LOW.
GFS AND EURO INITIALIZED A VORT MAX OVER SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI. LATEST SURFACE ANALYSIS REVEALED A VERY WEAK
PRESSURE GRADIENT FROM SOUTH TEXAS TO SOUTH CAROLINA WITH A 2MB
DIFFERENCE. PRECIPITABLE WATER VALUES ON A PLANER VIEW AT 12Z
SHOWED THE WRAP AROUND MOISTURE WEST EDGE HAS MADE IT TO LAFAYETTE
WITH 1.9 INCHES AT SLIDELL AND 1.5 INCHES AT LAKE CHARLES. 18
&&
.DISCUSSION...
WITH A RELAXED PRESSURE GRADIENT...A COOL 5H TEMP ALOFT AND
ELEVATED PW VALUES IN PLACE...CONVECTION SHOULD DEVELOP AROUND SEA
BREEZE BOUNDARIES AND IN LAND. THE UPPER LEVEL LOW WILL SHIFT WEST
THROUGH TODAY AND THE DRY AIR ENTRAINMENT TO THE LOW AND MID LAYER
NORTHERLY FLOW ARE EXPECTED TO SHIFT WEST. THEREFORE...EXPECTED
SCATTERED STORMS ACROSS THE AREA TODAY AND A FEW STRONG ACROSS
EAST CENTRAL LOUISIANA WEST OF I-55 AND SOUTHWEST MISSISSIPPI.
GUSTY WINDS FROM STRONG THUNDERSTORMS WILL BE THE MAIN THREAT
TODAY. THE UPPER LEVEL LOW WILL CONTINUE TO SHIFT WEST TO
SOUTHWEST TONIGHT AND THURSDAY. THE RIDGE AXIS FROM THE UPPER
LEVEL HIGH OUT WEST WILL PROVIDE SOME DRYING IN THE MID LAYERS
ACROSS THE FORECAST. LOW LEVEL MOISTURE WILL REMAIN ELEVATED BUT
PW VALUES WILL SLOWLY DECREASE FROM 1.8 INCHES THURSDAY TO 1.5 TO
1.6 INCHES FRIDAY AND SATURDAY. IN ADDITION...5H TEMPS WILL RISE
TO -6C BY THEN. SOME SUPPRESSIVE FACTORS WILL CURTAIL CONVECTION A
BIT FRIDAY THROUGH SUNDAY. HOWEVER...INTENSE SURFACE HEATING AND
LOW LEVEL MOISTURE CAN STILL YIELD ISOLATED CONVECTION LATE IN THE
DAY. A FEW AREAS MAY REACH THE MID 90S FOR HIGHS FRIDAY THROUGH SUNDAY.
NEXT WEEK MODELS STILL POINT TO AN ACTIVE JET PATTERN AND AN UPPER
TROUGH THAT WILL DIG ACROSS THE THE EASTERN PART OF THE COUNTRY
SUNDAY INTO MONDAY. THIS WILL RESULT IN A COLD FRONT BEING PUSHED
INTO THE LOWER MISSISSIPPI VALLEY AND NORTH HALF OF FORECAST AREA
TUESDAY THROUGH WEDNESDAY. RAIN CHANCES WILL INCREASE ALONG AND
SOUTH OF THE FRONT MONDAY AND TUESDAY. 18
&&
.AVIATION...FOR THE MOST PART VFR CONDITIONS CAN EB EXPECTED. THERE
MAY BE A ISLTD AREAS OF TEMPO MVFR VSBYS UNTIL SUNRISE BUT AFTER
THAT VFR CONDITIONS SHOULD RULE THE DAY OUTSIDE OF CONVECTION.
CONVECTIVE COVERAGE SHOULD BE GREATER TODAY THAN YESTERDAY SO LOOK
FOR MOST TERMINALS TO BE IMPACTED BY CONVECTION AROUND MIDDAY AND
THROUGH THE AFTN. /CAB/
&&
.MARINE...THE MARINE ZONES WILL REMAIN FAIRLY QUIET THROUGH MUCH OF
THE FCST. MOST OF THE TIME WINDS WILL REMAIN AT OR BELOW 10 KTS BUT
BRIEF PERIODS OF 10-12 KTS DURING THE OVERNIGHT HRS EAST OF THE MS
DELTA WILL OCCUR. SEAS WILL GENERALLY REMAIN 3 FT OR LOWER. MDLS
CONTINUE TO INDICATE ANOTHER RARE COLD FRONT APPROACHING THE COAST
NEXT WEEK. /CAB/
&&
.DECISION SUPPORT...
DSS CODE...GREEN.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 91 70 93 70 / 40 20 30 20
BTR 92 72 94 73 / 50 20 30 20
ASD 90 71 92 72 / 30 20 30 20
MSY 90 75 91 77 / 30 30 30 20
GPT 89 75 91 74 / 30 20 30 20
PQL 89 71 91 72 / 30 20 30 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&Hazardous weather outlook, Jul 23, 2:54 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 254 AM CDT WED JUL 23 2014 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-232000- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 254 AM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE ANTICIPATED TODAY...LIKELY BEGINNING AROUND LATE MORNING OR MIDDAY AND PERSISTING THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED BUT A FEW STRONG STORMS CAPABLE OF GUSTY WINDS...OCCASIONAL TO FREQUENT LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON WEDNESDAY THROUGH SUNDAY. THE MAIN THREATS WILL BE OCCASIONAL LIGHTNING...BRIEF HEAVY RAINFALL AND GUSTS 25 TO 35 MPH. A COLD FRONT WILL BE APPROACHING FROM THE OUTLOOK AREA FROM THE NORTH MONDAY AND MAY BE ACCOMPANIED BY STRONGER THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THESE MAY BE CAPABLE OF NEAR SEVERE WIND GUSTS AS THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 23, 9:35 AM CDT, 14 minutes before
LAZ061-062-064-231515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 935 AM CDT WED JUL 23 2014 ...CLUSTER OF STRONG THUNDERSTORMS MOVING NORTHWEST AFFECTING UPPER JEFFERSON PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH... AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW ORLEANS TO 7 MILES EAST OF CHALMETTE...MOVING NORTHWEST AT 20 MPH. THE CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...CHALMETTE...NEW ORLEANS AND LAKEFRONT AIRPORT THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 11:42 PM CDT | Special Marine Warning | LIX | 63 min |
Nearby
Flash Flood Warnings in Louisiana, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.